Georgia, 2009Hail in Georgia, May 17, 2009
May 17, 2009 · NWS JAX · 1 event in 1 county or zone
A mean layer ridge stretched across central Florida. A cold front extended across the southeast region from the Carolinas to the eastern Gulf coast states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mean layer ridge stretched across central Florida. A cold front extended across the southeast region from the Carolinas to the eastern Gulf coast states. Storms developed across the area in the afternoon as the front approached from the north in an unstable and moist airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 8:54 AM EST, 5 hours 1 minute earlier.
Area forecast discussion, May 17, 8:54 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
954 AM EDT SUN MAY 17 2009
.UPDATE...SHORTWAVE TROUGH IS PUSHING OFFSHORE AND EARLIER
ISOLATED SHOWERS OVER SE GA HAVE EXITED THE SCENE. MEAN LAYER
(1000-500 MB) RIDGE STRETCHES ACRS CNTRL FL. COLD FRONT EXTENDS
THRU UPSTATE SC...NORTH GA TO NEAR MS/LA GULF COAST. ISOLD STORMS
AHEAD OF THE FRONT ARE TRAVELING OVER THE MEAN RIDGE AND ARE JUST
OUTSIDE THE CWA ATTM. AS THE FRONT SINKS SWD SHOWERS AND STORMS
WILL BECOME WIDESPREAD OVER NRN TIER. WILL KEEP CURRENT POP
DISTRIBUTION OF 80% NORTH TO 30% EXTREME SOUTH. AS FOR THE 12Z
SOUNDING...ITS MOIST (PW IS 1.73 INCHES) AND UNSTABLE. SFC BASED
CAPE IS OVER 3000 J/KG WITH NO CAP. SLOW MOVING SHRA/TS (10 MPH)
WILL PRODUCE LOCALLY HEAVY RAIN. MOTION WILL BE AROUND THE RIDGE
OR TOWARD THE NORTH ACRS SRN TIER AND TOWARD THE NE ACRS NRN TIER.
&&
.AVIATION...COMBINATION OF APPROACHING FRONT AND DAYTIME HEATING
WILL GIVE WAY TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH BEST CHANCE OVER SE GA. THUNDERSTORM ACTIVITY
SHOULD BEGIN 16-18Z ACROSS THE AREA. TEMPO GROUPS ARE IN ALL TAFS
FOR AFTN CONVECTION.
&&
.MARINE...STILL RATHER QUIET THIS MORNING WITH BUOYS REPORTING
GENERALLY SOUTH WINDS 10-15 KT. SEAS ARE RUNNING 3-4 FT. CONDS
WILL DETERIORATE EARLY MONDAY WHEN FRONT PUSHES THRU AND STRONG NE
FLOW SETS UP. CURRENT GALE WATCH LOOKS GOOD FOR NRN WATERS AND SCA
FOR SRN TWO LEGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 83 55 68 50 / 80 60 60 40
SSI 81 60 67 59 / 60 70 70 60
JAX 84 63 69 58 / 50 50 70 60
SGJ 83 67 71 64 / 40 50 70 60
GNV 87 64 75 58 / 50 50 60 50
OCF 87 66 77 60 / 40 50 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 4 AM EDT WEDNESDAY FOR
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM.
GALE WATCH FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE.
GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM.
&&
MKT/RKHazardous weather outlook, May 17, 4:04 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EDT SUN MAY 17 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
504 AM EDT SUN MAY 17 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS FOR FLORIDA WATERS...
A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE TODAY WITH
INCREASING THUNDERSTORM CHANCES...ESPECIALLY FOR THE GEORGIA
PORTION. WITH THE ATMOSPHERE REMAINING MOIST AND UNSTABLE...ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF BECOMING STRONG TO POSSIBLY
SEVERE WITH HAIL AND STRONG WINDS THE MAIN CONCERNS. ACTIVITY WILL
BE MORE SCATTERED IN NATURE OVER THE FLORIDA PORTION THIS
AFTERNOON BUT ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE AS
THUNDERSTORMS DEVELOP INLAND AND THEN WORK THEIR WAY BACK TOWARD
THE COAST IN THE EVENING HOURS.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS FOR THE FLORIDA
WATERS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
...GALE WATCH IN EFFECT FOR MONDAY AND TUESDAY FOR THE COASTAL
WATERS...
AS THE COLD FRONT SLIDES SOUTH OF THE AREA...HIGH PRESSURE WILL
BUILD TO THE NORTH AND PROVIDE FOR A STRENGTHENING NORTHEAST FLOW
REGIME. MOST OF THE ASSOCIATED HAZARDS WILL BE IN THE MARINE
ENVIRONMENT...BUT SHOWERS WILL INCREASE IN COVERAGE OVER THE
MAINLAND...ESPECIALLY OVER THE FLORIDA COASTAL SECTIONS WHERE
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS WELL.
LOW PRESSURE DEVELOPING SOUTH OF THE REGION IS EXPECTED TO TRACK
WESTWARD AND INTO THE GULF OF MEXICO. DEPENDING UPON WHETHER IT
TRACKS INTO THE CENTRAL OR EASTERN GULF IS DIFFICULT TO DETERMINE
AT THIS POINT BUT WILL HAVE RAMIFICATIONS ON OUR SENSIBLE WEATHER.
SHOULD IT TRACK INTO THE EASTERN GULF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO BE PREVALENT THROUGH WEEKS END WITH A MORE
WESTWARD TRACK LEADING TO DRIER CONDITIONS. THESE DETAILS WILL BE
REFINED WITH SUBSEQUENT FORECASTS AS THE EVENT DRAWS CLOSER.
AN ELEVATED RISK OF RIP CURRENTS WILL EXIST THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 17, 12:34 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EDT SUN MAY 17 2009
GAZ136-151-171830-
PIERCE-WAYNE-
134 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND
SOUTHWESTERN WAYNE COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 230 PM EDT...
AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF BLACKSHEAR...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND BLACKSHEAR...BRISTOL...PATTERSON...SCREVEN AND
BROADHURST THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3139 8175 3135 8188 3137 8203 3130 8198
3127 8204 3128 8210 3126 8214 3123 8214
3121 8220 3123 8231 3137 8240 3153 8223
3148 8216 3148 8213 3162 8213 3168 8207
TIME...MOT...LOC 1734Z 245DEG 17KT 3133 8226
TRABERTSpecial weather statement, May 17, 12:56 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT SUN MAY 17 2009
FLZ020>022-171845-
COLUMBIA-HAMILTON-SUWANNEE-
156 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
SUWANNEE...CENTRAL COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...
AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF SUWANNEE VALLEY...
OR 5 MILES SOUTH OF WHITE SPRINGS...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WHITE SPRINGS...
WINFIELD...SUWANNEE VALLEY AND FIVE POINTS THROUGH 245 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3054 8265 3020 8252 3022 8271 3015 8280
3035 8286
TIME...MOT...LOC 1757Z 247DEG 5KT 3026 8276
ZIBURASpecial weather statement, May 17, 1:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT SUN MAY 17 2009
GAZ133-135-171845-
APPLING-JEFF DAVIS-
207 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
APPLING AND EASTERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...
AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF GRAHAM...OR 4 MILES
NORTHEAST OF HAZLEHURST...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GRAHAM...PINE GROVE...
BAXLEY AND PLANT HATCH THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3191 8228 3171 8224 3170 8253 3195 8256
3196 8243
TIME...MOT...LOC 1807Z 260DEG 14KT 3189 8253
ZIBURASpecial weather statement, May 17, 1:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN MAY 17 2009
FLZ020-GAZ162-171915-
ECHOLS-HAMILTON-
230 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN HAMILTON
AND ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 315
PM EDT...
AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF JASPER...MOVING NORTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
JASPER AND NEEDMORE THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3084 8295 3078 8282 3075 8280 3073 8278
3074 8271 3069 8261 3059 8268 3060 8270
3056 8272 3054 8272 3042 8281 3050 8306
TIME...MOT...LOC 1830Z 205DEG 11KT 3054 8289
TRABERTSpecial weather statement, May 17, 1:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN MAY 17 2009
GAZ135-136-152-171915-
APPLING-BRANTLEY-WAYNE-
230 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...WAYNE AND EASTERN APPLING COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTH OF GARDI...MOVING NORTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SCREVEN...BROADHURST...JESUP...GARDI AND MOUNT PLEASANT THROUGH 315
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3189 8226 3188 8212 3146 8162 3125 8190
3167 8222
TIME...MOT...LOC 1830Z 233DEG 7KT 3143 8180
ZIBURASpecial weather statement, May 17, 1:55 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT SUN MAY 17 2009
GAZ152>154-165-166-171945-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
255 PM EDT SUN MAY 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...NORTHERN CAMDEN AND WESTERN GLYNN COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM EDT...
AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER THALMANN...OR 13 MILES NORTHWEST OF DOCK
JUNCTION...MOVING NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...THALMANN...DOCK
JUNCTION...ATKINSON...EVERETT AND BOYS ESTATE THROUGH 345 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3102 8155 3123 8192 3135 8175 3133 8172
3136 8169 3137 8170 3140 8169 3140 8167
3144 8163 3129 8144
TIME...MOT...LOC 1856Z 215DEG 10KT 3132 8170
ZIBURAHail, Appling
- When
- May 17, 1:55 PM EST
- Where
- Appling County, 9.87 mi NE of Baxley
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -82.230
The EMA director reported golfball size hail and strong winds in northeast Appling county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 17, 200911 injured · $30,000 · 10 events
- Rip Current in Florida, May 17, 20093 injured · 1 event
- Frost and Freeze in New York, May 17 to 19, 200917 events
- Hail and Damaging Wind in Florida, May 17, 200950 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 17, 2009$8,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Georgia, May 17, 2009$2,000 · 1 in hail · 2 events
- Waterspout in Gulf of Mexico, May 17, 20091 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 17, 20091 event
- Flood in Louisiana, May 17 to 31, 20091 event
- Damaging Wind in Arizona, May 17, 200956 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170537.